Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 172, NWS Austin/San Antonio, TX

June 26, 20044 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 26, 2004, 6:01 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 6:01 PM CDT (23:01 UTC)
Expired
Jun 26, 2004, 9:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Blanco County, TX, Hays County, TX, Kendall County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 56 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.0 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 262303
FFWSAT
TXC031-209-259-453-270200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
601 PM CDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  TRAVIS
  BLANCO
  HAYS
  KENDALL

* UNTIL 900 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST AT 10 TO 15 MPH.        
  RAINFALL AMOUNTS UP TO 2 INCHES PER HOUR ARE POSSIBLE. 

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS 
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3054 9803 3018 9842 3010 9888 2983 9884
          3007 9849 3009 9821 2997 9799 3015 9771
          3028 9760

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 1:56 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 26, 1:56 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
156 PM CDT SAT JUN 26 2004

.DISCUSSION...
WILL HAVE ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS
DISSIPATING WITH ONSET OF SUNSET.  ALL MODELS, AND SATELLITE IMAGERY
SUGGESTING, LIFTING THE UPPER LOW INTO NORTHEAST TEXAS TONIGHT AND
LEAVING A TROUGH AXIS THROUGH SOUTH CENTRAL TEXAS, MAINLY DIVIDING
THE AREA IN HALF.  WITH THE WESTERN HALF IN THE SUBSIDENT AND
SLIGHTLY DRIER FLOW, WILL LOWER POPS AND REMOVE FLASH FLOOD WATCH
THIS AREA TONIGHT.  MIGHT BE ABLE TO PUT THE WHOLE THING TO REST BY
MIDNIGHT. A WEAK WESTERLY FLOW ALOFT WITH MINOR PERTURBATIONS IN THE
OFFING MONDAY AND TUESDAY. UPPER HEIGHTS ALSO RISING THUS LIMITING
SHOWERS AND THUNDERSTORMS TO ISOLATED HILL COUNTRY AND WIDELY
SCATTERED ON THE AFTERNOON  SEABREEZE BOUNDARY FROM THE ESCARPMENT
SOUTH TO THE COASTAL PLAINS.  BY MIDWEEK THE SUBTROPICAL HIGH RESTS
OVER THE GULF COAST STATES AS A TROPICAL WAVE RIDES ACROSS THE
YUCATAN PENINSULA AND BAY OF CAMPECHE. DURING THIS PERIOD SHOWER
ACTIVITY WILL BE LIMITED TO ISOLATED ONLY.  IN THE MEANTIME, THE
WESTERLIES DROPS ANOTHER COLD FRONT INTO CENTRAL TEXAS BY WEEKS
END.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  89  70  89 / 50  50  30  30
AUSTIN BERGSTROM INTL AIRPORT  68  88  69  90 / 50  50  30  30
DEL RIO INTL AIRPORT           70  95  71  95 / 30  20  30  30
SAN ANTONIO INTL AIRPORT       69  90  70  91 / 50  40  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA EASTERN HALF OF CWA THROUGH
NOON SUNDAY.

&&

06/19/DC
Hazardous weather outlook, Jun 26, 5:11 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CDT SAT JUN 26 2004

TXZ171>173-183>194-202>209-217>225-228-271010-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
511 AM CDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A SLOW MOVING UPPER TROUGH OF LOW PRESSURE WILL CAUSE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS DURING THE DAY.  LOCALLY HEAVY
RAINFALL OF TWO TO THREE INCHES IS POSSIBLE RESULTING IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SUNDAY WILL DECREASE
NEXT WEEK AS THE UPPER TROUGH MOVES EAST AND HIGH PRESSURE BEGINS TO
BUILD INTO TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:22 PM CDTFlash Flood WarningEWXLee, Williamson3 hr
Jun 25, 9:14 PM CDTFlash Flood WarningEWXVal Verde2 hr
Jun 26, 4:15 PM CDTFlash Flood WarningEWXBandera, Bexar, Medina, Real, Uvalde3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.